Alert archive / California / Wind Advisories in 2024
Wind Advisory 31, NWS Eureka, CA
NWS Eureka, CA issued this wind advisory at Dec 21, 2024, 10:15 AM PST for Del Norte County, Humboldt County, California. It took effect at Dec 22, 2024, 7:00 AM PST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2024, 10:15 AM PST (18:15 UTC)
- In effect from
- Dec 22, 2024, 7:00 AM PST
- Expired
- Dec 22, 2024, 4:00 PM PST
- In force
- 9 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 6.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2967 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
243 WWUS76 KEKA 211815 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1015 AM PST Sat Dec 21 2024 CAZ102-104>106-220215- /O.NEW.KEKA.WI.Y.0031.241222T1500Z-241223T0000Z/ Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-Southern Humboldt Interior- Including Kneeland 1015 AM PST Sat Dec 21 2024 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 4 PM PST SUNDAY... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Humboldt Interior, Del Norte Interior, and Southwestern Humboldt. * WHEN...From 7 AM to 4 PM PST Sunday. * IMPACTS...Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. There is an increased risk of tree branches and other debris on roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka DS
4 follow-up statements
148 WWUS76 KEKA 220201 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 601 PM PST Sat Dec 21 2024 CAZ102-104>106-221200- /O.CON.KEKA.WI.Y.0031.241222T1500Z-241223T0000Z/ Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-Southern Humboldt Interior- Including Kneeland 601 PM PST Sat Dec 21 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 4 PM PST SUNDAY... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Humboldt Interior, Del Norte Interior, and Southwestern Humboldt. * WHEN...From 7 AM to 4 PM PST Sunday. * IMPACTS...Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. There is an increased risk of tree branches and other debris on roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka DS
743 WWUS76 KEKA 221146 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 346 AM PST Sun Dec 22 2024 CAZ102-104>106-230000- /O.CON.KEKA.WI.Y.0031.241222T1500Z-241223T0000Z/ Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-Southern Humboldt Interior- Including Kneeland 346 AM PST Sun Dec 22 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 4 PM PST THIS AFTERNOON... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Humboldt Interior, Del Norte Interior, and Southwestern Humboldt. * WHEN...From 7 AM this morning to 4 PM PST this afternoon. * IMPACTS...Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. There is an increased risk of tree branches and other debris on roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JMM
019 WWUS76 KEKA 221200 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 400 AM PST Sun Dec 22 2024 CAZ102-104>106-230000- /O.CON.KEKA.WI.Y.0031.241222T1500Z-241223T0000Z/ Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-Southern Humboldt Interior- Including Kneeland 400 AM PST Sun Dec 22 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 4 PM PST THIS AFTERNOON... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Humboldt Interior, Del Norte Interior, and Southwestern Humboldt. * WHEN...From 7 AM this morning to 4 PM PST this afternoon. * IMPACTS...Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. There is an increased risk of tree branches and other debris on roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JMM
928 WWUS76 KEKA 222219 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 219 PM PST Sun Dec 22 2024 CAZ102-104>106-230630- /O.NEW.KEKA.WI.Y.0032.241223T2100Z-241224T0600Z/ /O.CON.KEKA.WI.Y.0031.000000T0000Z-241223T0000Z/ Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-Southern Humboldt Interior- Including Weitchpec, Shelter Cove, Hoopa, Bridgeville, Bull Creek, Shively, Garberville, Pepperwood, Orleans, Briceland, Gasquet, Willow Creek, Alderpoint, Petrolia, Honeydew, Ettersburg, Benbow, Kneeland, Dinsmore, and Whitethorn 219 PM PST Sun Dec 22 2024 ...WIND ADVISORY IN EFFECT FROM 1 PM TO 10 PM PST MONDAY... ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...For the first Wind Advisory, south winds 25 to 35 mph with gusts up to 55 mph. Locally up to 65 mph over the more prominent highest terrain. For the second Wind Advisory, south winds 20 to 35 mph with gusts up to 55 mph expected. Locally up to 70 mph over the more prominent highest terrain. * WHERE...Humboldt Interior, Del Norte Interior, and Southwestern Humboldt. * WHEN...For the first Wind Advisory, until 4 PM PST this afternoon. For the second Wind Advisory, from 1 PM to 10 PM PST Monday. * IMPACTS...Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. There is an increased risk of tree branches and other debris on roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ101-230630- /O.NEW.KEKA.WI.Y.0032.241223T2100Z-241224T0600Z/ Coastal Del Norte- Including Crescent City, Klamath, Smith River, and Ft Dick 219 PM PST Sun Dec 22 2024 ...WIND ADVISORY IN EFFECT FROM 1 PM TO 10 PM PST MONDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Del Norte Coast. * WHEN...From 1 PM to 10 PM PST Monday. * IMPACTS...Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka ZVS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this wind advisory went out at Dec 21, 7:00 AM PST, 3 hours 15 minutes earlier.
Area forecast discussion, Dec 21, 7:00 AM PST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
700 AM PST Sat Dec 21 2024
SYNOPSIS...Southerly winds and heavy rainfall will gradually diminish
through the day with increased chance of convective showers this
afternoon. A similar AR storm system will arrive late Sunday
morning, followed quickly by a more impactful system Monday night
into Tuesday. Increasing hydrologic impacts are expected by
midweek.
DISCUSSION...Mild temperatures, strong southerly winds and areas of
heavy rainfall are being observed this morning as a fast-moving cold
front approaches the coast. HREF indicates the heaviest rainfall
rates (up to 0.25 inches/hour) will continue to develop over the
next few hours. Accumulations will broadly be 0.50 to 1.5 inches,
with higher amounts approaching 2 inches along SW facing slopes
in the King Range and elevated terrain of Del Norte. The valleys,
coastal plains and southern Mendocino and Lake counties will be on
the lower end of the spectrum.
Additionally, wind gusts exceeding 40 to 50 mph are being reported
this morning across higher elevations and exposed coastal areas of
Del Norte and Humboldt counties. A strong coastal jet is expected to
max out at 60 to 70 knots aloft as the front moves through. A wind
advisory will remain in effect through 10 AM for the interior with
gusts 55 to 60 mph possible on exposed terrain. The advisory is
still on track to expire a bit sooner for gusts 35 to 50 mph along
the Del Norte coast including CEC.
Heaviest rainfall is expected to taper off beginning early this
afternoon. Short range models are increasingly confident in moderate
instability producing scattered convective showers and potential
thunderstorms in the wake of the front. Greatest chance of storm
activity will be along the coast north of Cape Mendocino.
A brief break in the rainfall is expected late tonight through early
Sunday afternoon. Model guidance is increasingly confident in the
next AR storm system arriving just after 12 PM in the northern
portion of the CWA, while the trailing portion of the cold front
arrives 4 to 6 hours late in Mendocino and Lake counties. WPC is
forecasting similar QPF totals ranging 0.50 to 1.5 inches with an
emphasis on the King range and interior terrain. Winds will begin
increasing in the morning prior to the rainfall, before another jet
max arrives along the north coast by early to mid afternoon. NBM
probabilities are much lower for this system for gusts exceeding 40
mph.
After another brief break late Sunday night into Monday morning, a
more impactful AR system is expected to arrive Monday afternoon into
Tuesday morning. Both WPC and GFS are forecasting widespread 2
inches to nearly 4 inches in portions of interior Del Norte and the
King Range, with the heaviest rainfall likely overnight into
Tuesday. NBM probabilities are trending a bit lower for winds
exceeding 40 mph. CNRFC ensembles are showing several rivers
(including the Eel River at Fernbridge, the Russian River at Hopland
and the Navarro River) have a 50 to 75% chance of reaching minor
flood stage by Wednesday. There is still a decent amount of
uncertainty surrounding the following AR storm system expected to
arrive late Wednesday into Thursday. Lower snow levels Christmas Day
will quickly rise in time for this additional precipitation, but may
still hover around 4000 to 5000 feet by Thursday morning.
AVIATION...A quick moving warm front brought gusty winds, light
rain and lightning to the terminals this morning. Some instability
as well increased lightning and sparse hail. Expect light showers to
continue through the TAF period with a few periods of reduced
visibility possible this morning, MVFR/VFR will prevail by the
afternoon. Gusty winds and low level wind shear are likely to
return by the next passing front, Sunday. /EYS
MARINE...A passing warm front brought convective lines of
thunderstorms through the area waters this morning. Post frontal
showers are expected through the morning. Gale force winds are still
being reported by buoys as of 13z. A lull in between the next
frontal boundary with gale force gusts will likely result in a
hazardous seas advisory or a small craft advisory for this
afternoon. A large, long period westerly swell will continue to
build through the morning. An additional storm system on Sunday will
increase southerly winds again. These winds will create steep, short-
period wind waves leading to hazardous conditions in addition to the
southerly gales. Another round of strong to near-gale-force winds is
forecasted for Sunday.
HYDROLOGY...Forecast is still on track for rainfall totals 0.5 to 1.5
inches by this evening, with the highest totals in the higher
terrain of interior Del Norte and Humboldt. A stronger system is
expected Monday night into Tuesday with more significant rain
impacts as IVT values exceed 500 kg/m/s. WPC is outlining a
marginal excessive rainfall outlook for most of the CWA on top of
increasingly saturated soils, with 2 to 4 inches of rainfall
currently forecast. CNRFC river forecasts are trending higher,
including the near term deterministic - there is now a 50 to 75%
chance of exceeding minor flood stage by Wednesday for the Mad
River at Arcata, the Eel River at Fernbridge, the Russian River at
Hopland and the Navarro River. As mentioned in the previous
discussion, flooding will depend largely on how much the rivers
are able to diminish in the breaks between rainfall. This will be
especially important for the following system arriving Thursday.
NBM probabilities are trending >50 to 75% for 1 to 3 inches of
rainfall by Thursday evening, the higher end of which will once
again land in Del Norte and the Kind Range. River ensemble
forecasts are already showing responsive tendencies after a brief
break to diminish expected on Wednesday.
BEACH HAZARDS...A series of long period, westerly swells will
continue to impact the coastal waters of Northwest California early
next week. A high surf advisory has been issued due to the GFS Wave
model suggesting another large swell of around 18 to 20 feet in as
many seconds for period/swell. This is expected to bring breakers
between 21 to 23 feet all day Saturday into the early hours of
Sunday. Hazardous surf conditions due to the breaking waves will be
possible along west- northwest facing beaches. More hazardous surf
is forecasted for Monday as the wave bulletin suggests breakers 23
to 28 feet, maxing out by high noon.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Wind Advisory until 8 AM PST this morning for CAZ101.
High Surf Advisory from 1 PM this afternoon to 9 AM PST
Sunday for CAZ101-103-104-109.
Wind Advisory until 10 AM PST this morning for CAZ102-
104>106.
NORTHWEST CALIFORNIA COASTAL WATERS...
Gale Warning until 9 AM PST this morning for PZZ450-455-470-
475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngIn the hours before
Local storm report, Dec 21, 5:12 AM PST, 5 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
512 AM PST Sat Dec 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 AM Non-Tstm Wnd Dmg 4 NNE Orick 41.34N 124.03W
12/21/2024 Humboldt CA Law Enforcement
Tree debris spread across roadway.
&&
JMMLocal storm report, Dec 21, 5:15 AM PST, 5 hours before
Preliminary Local Storm Report
National Weather Service Eureka CA
515 AM PST Sat Dec 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM Non-Tstm Wnd Dmg 15 NE Gasquet 41.97N 123.74W
12/21/2024 Del Norte CA Public
Debris in roadway across both lanes.
&&
JMMLocal storm report, Dec 21, 5:42 AM PST, 4 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
542 AM PST Sat Dec 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 AM Non-Tstm Wnd Dmg 4 NNE Orick 41.34N 124.03W
12/21/2024 Humboldt CA Law Enforcement
Corrects previous non-tstm wnd dmg report
from 4 NNE Orick. Tree debris spread across
roadway. Redwood tree blocking roadway, semi
truck hit and fell on top of tree.
&&
JMMLocal storm report, Dec 21, 5:44 AM PST, 4 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
544 AM PST Sat Dec 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 AM Non-Tstm Wnd Dmg 9 W Comptche 39.29N 123.76W
12/21/2024 Mendocino CA Law Enforcement
Tree in roadway.
&&
JMMLocal storm report, Dec 21, 6:32 AM PST, 3 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
632 AM PST Sat Dec 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 AM Landslide 2 ESE Miranda 40.22N 123.79W
12/21/2024 Humboldt CA Dept of Highways
Full closure of state road 254 (NB & SB) due
to slipout repair.
&&
DSLocal storm report, Dec 21, 9:48 AM PST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
948 AM PST Sat Dec 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 AM Tstm Wnd Gst 9 W Comptche 39.29N 123.76W
12/21/2024 M35 MPH Mendocino CA Law Enforcement
Corrects previous tstm wnd gst report from 9
W Comptche. Tree in roadway.
&&
ZVSThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 6:26 PM PST | High Surf Advisory | EKA | Del Norte, Humboldt, Mendocino | 39 hr |
| Dec 21, 8:53 AM PST | Gale Warning | EKA | 36 hr | |
| Dec 21, 8:53 AM PST | Small Craft Advisory | EKA | 18 hr | |
| Dec 21, 8:53 AM PST | Hazardous Seas Warning | EKA | 30 hr |
Nearby
Wind Advisories in California, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.